Skip to Main Content

Chapter 30: Toxicology

A 50-year-old man with a history of atrial fibrillation on anticoagulation, systolic heart failure with an ejection fraction of 35%, diabetes mellitus, and depression was found unresponsive by his wife. The patient was complaining of blurring of vision the past few days. Home medications include paroxetine, diltiazem, and digoxin. He was rushed to the emergency department (ED), where he was found to have the following vital signs: blood pressure 80/60 mmHg; heart rate (HR) 140 beats/min; respiratory rate (RR) 22 breaths/min; oxgen saturation (O2 sat) greater than 95% on room air, and temperature, 97.5°F. Laboratory results showed the following:

Favorite Table | Download (.pdf) | Print
White blood cell (WBC) 8 × 103/µL
Hemoglobin (Hgb) 10 mg/dL
Platelets (plt) 90 × 103/µL
Na 134 mEq/L
K 6 mEq/L
Cl 109 mEq/L
CO2 25 mEq/L
Glucose 100 mEq/L
Creatine (Cr) 0.9 mg/dL
Blood urea nitrogen (BUN) 20 mg/dL

The digoxin level was 2 ng/mL. The electrocardiogram (ECG) shows biventricular tachycardia.

What is the next step?

A. Digoxin immune fab

B. Activated charcoal

C. Hemodialysis

D. Insulin and glucose drips

A. Digoxin immune fab

Digoxin inhibits the sodium potassium adenosine triphosphate pump, increasing sodium and extracellular potassium, leading to increased intracellular calcium and contractility., This can lead to automaticity and cardiac blocks. Symptoms depend on chronicity, with acute toxicity presenting as nausea, vomiting, and other symptoms related to conduction abnormalities. These symptoms include shortness of breath; palpitations; drowsiness; headaches; altered mental status; paresthesias; disturbances such as yellow-green distortion, photophobia, decreased visual acuity, scotomata, and transient halos; nausea; vomiting; abdominal pain; and diarrhea., Concomitant use of verapamil, diltiazem, erythromycin, tetracycline, and paroxetine can increase digoxin levels., There are supraventricular tachycardia from increased automaticity and slow ventricular response caused by decreased atrioventricular conduction. The most common nontoxic digitalis effects on ECG are a sagging ST segment; flattened, inverted, or biphasic T wave; and shortened QT interval. However, this patient has a bidirectional ventricular tachycardia (beat-to-beat alteration of the QRS axis), and digitalis poisoning is one of the few causes.

Hyperkalemia is associated with acute toxicity caused by inhibition of sodium–potassium ATPase. Hypokalemia, hypomagnesemia, and hypercalcemia are concerning in chronic toxicity and may be caused by medications for congestive heart failure. The digoxin therapeutic level (0.5–0.8 ng/mL or 0.65–1 nmol/L) should be obtained 4 hours after an IV dose and 6 hours after an oral dose. Toxicity does not necessarily correlate with serum levels, but digoxin levels can help distinguish digitalis toxicity from other poisonings with similar presentations of hypotension and bradycardia.

First-line treatment for this patient with arrhythmias ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.